• Vol. 33 No. 3, 375–378
  • 15 May 2004

Dapsone Hypersensitivity Syndrome Masquerading as a Viral Exanthem: Three Cases and a Mini-Review

82



82 Views
18 Downloads

Download PDF

ABSTRACT

Introduction: We report 3 cases of dapsone hypersensitivity syndrome due to anti-malarial chemoprophylactic treatment with maloprim, in military servicemen, presenting like a viral exanthem.

Clinical Picture: Three male military recruits presented with fever and rash, 6 to 8 weeks after commencing on weekly doses of maloprim.

Treatment: A course of topical and systemic corticosteroids and oral antihistamines were started.

Outcome: All cases showed gradual resolution of fever, rash and eventual normalisation of liver function test.

Conclusion: A high index of suspicion was required before this uncommon syndrome can be recognised. Early institution of corticosteroid therapy and discontinuation of maloprim are the mainstays of treatment.


Dapsone hypersensitivity syndrome (DHS) is a rare condition mostly occurring in leprosy patients on multidrug therapy. Dapsone is also combined with pyrimethamine as maloprim (Beacons Chemicals Pte Ltd, Singapore), a fairly effective chemoprophylactic agent in the management of malaria.

This article is available only as a PDF. Please click on “Download PDF” on top to view the full article.